Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 180, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2016, 6:40 PM CDT for Finney County, Scott County, Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2016, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 27, 2016, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:40 PM CDT | TSTM WND GST 65 | 5 Sw Friend, KS | WINDS WERE ESTIMATED BETWEEN 60 AND 70 MPH. |
| Jun 27, 6:40 PM CDT | HAIL 1 | 5 Sw Friend, KS | . |
| Jun 27, 6:53 PM CDT | HAIL 0.88 | 4 Wsw Friend, KS | . |
| Jun 27, 7:30 PM CDT | TSTM WND GST 57 | 3 Ene Garden City, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1314 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WUUS53 KDDC 272340
SVRDDC
KSC055-171-280030-
/O.NEW.KDDC.SV.W.0180.160627T2340Z-160628T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT MON JUN 27 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
SOUTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRIEND...
MOVING SOUTH AT 15 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB...FRIEND AND SHALLOW WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3803 10057 3795 10110 3826 10110 3827 10112
3838 10113 3840 10086
TIME...MOT...LOC 2339Z 344DEG 13KT 3826 10096
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA3 follow-up statements
311
WWUS53 KDDC 272357
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT MON JUN 27 2016
KSC055-171-280030-
/O.CON.KDDC.SV.W.0180.000000T0000Z-160628T0030Z/
FINNEY KS-SCOTT KS-
657 PM CDT MON JUN 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
FRIEND...MOVING SOUTH AT 15 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB...FRIEND AND SHALLOW WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3795 10110 3826 10110 3827 10112 3838 10113
3839 10091 3801 10070
TIME...MOT...LOC 2357Z 344DEG 13KT 3820 10094
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA149
WWUS53 KDDC 280010
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT MON JUN 27 2016
KSC171-280020-
/O.CAN.KDDC.SV.W.0180.000000T0000Z-160628T0030Z/
SCOTT KS-
710 PM CDT MON JUN 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3826 10110 3827 10084 3801 10070 3795 10110
TIME...MOT...LOC 0010Z 344DEG 13KT 3815 10092
$$
KSC055-280030-
/O.CON.KDDC.SV.W.0180.000000T0000Z-160628T0030Z/
FINNEY KS-
710 PM CDT MON JUN 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...
AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
FRIEND...MOVING SOUTH AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB AND FRIEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10110 3827 10084 3801 10070 3795 10110
TIME...MOT...LOC 0010Z 344DEG 13KT 3815 10092
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA497
WWUS53 KDDC 280016
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT MON JUN 27 2016
KSC055-280030-
/O.CON.KDDC.SV.W.0180.000000T0000Z-160628T0030Z/
FINNEY KS-
716 PM CDT MON JUN 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...
AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
FRIEND...MOVING SOUTH AT 15 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB AND FRIEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10102 3827 10084 3801 10070 3796 10103
TIME...MOT...LOC 0015Z 344DEG 13KT 3813 10091
HAIL...1.50IN
WIND...60MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:08 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 27, 6:08 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 608 PM CDT MON JUN 27 2016 ...Updated aviation discussion... .SHORT TERM...(This evening through Tuesday) Issued at 318 PM CDT Mon Jun 27 2016 The main story during the short term is another MCS rolling across the Kansas prairie. Don't have high confidence in NWP data, as each model showing a different solution. Recent radar trends in NW Kansas are at least showing that the ARW has initialized fairly well. Will use this as a basis for pops. Watching a severe thunderstorm in GLD's CWA. This could impact our area later tonight. This has the likelihood of being the most severe. Main threats initially will be large hail, however, as an MCS develops, a wind threat will likely be the secondary threat. Heavy rainfall is expected. The ARW shows two rounds of convection... the current storm in NW Kansas, and then more development tomorrow morning across the central zones. Low level flow is expected to become more conducive to sustained MCS inflow, so this solution may be reasonable. Anyway, wasn't too cute with pops and broadbrushed the area since uncertainty is higher. .LONG TERM...(Tuesday night through Monday) Issued at 318 PM CDT Mon Jun 27 2016 Another MCS is possible tomorrow as storms round the 500-hPa ridge. Flow is stronger tomorrow than today, so could see strong to severe storms impact a larger area. Have the highest pops in the NE zones, where low level winds are better. Beyond tomorrow, every period pretty much has pops in it. Again, confidence is low as far as MCS tracks are concerned, so think the broadbrushed and fairly high pops are the way to go. The good news is that by the end of the week, there is a high chance of several locations seeing several inches of rainfall. In addition, temperatures will remain in check and fairly pleasant with no 100s expected anytime soon. The best chance for more widespread thunderstorms is possible on Friday as PWATs continue to remain high and the overall synoptic pattern favors a wet pattern. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 607 PM CDT Mon Jun 27 2016 Scattered thunderstorms are expected to impact the terminals at Garden City and Dodge City, and to a lesser extent, Hays mainly through the first 6 hours of this forecast period. Cigs and vsbys should remain VFR. There is some potential for additional thunderstorms toward 12z but confidence in this is low at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 89 67 90 / 60 30 30 40 GCK 66 90 66 91 / 60 20 30 30 EHA 65 91 67 95 / 30 20 20 20 LBL 66 92 67 95 / 50 30 20 20 HYS 66 88 66 87 / 60 20 50 50 P28 70 91 68 89 / 50 20 30 40 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Gerard
Hazardous weather outlook, Jun 27, 5:29 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 529 AM CDT MON JUN 27 2016 KSZ030-031-043>046-061>066-074>081-084>090-281030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 529 AM CDT MON JUN 27 2016 /429 AM MDT MON JUN 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...AN ORGANIZED CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO WESTERN KANSAS THIS EVENING. AT THIS TIME, THE GREATEST SEVERE WEATHER THREAT WILL BE CONFINED TO NORTHWEST KANSAS AND PORTIONS OF WEST CENTRAL KANSAS. LARGE HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE ALONG WITH DAMAGING WINDS TO 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AND EVENING AS WESTERN KANSAS WILL REMAIN IN A FAVORABLE NORTHWEST FLOW PATTERN WITH ABUNDANT MOISTURE IN PLACE. SOME SEVERE WEATHER WILL BE POSSIBLE, BUT THE GREATEST RISK DURING THIS TIME FRAME WILL BE LOCALIZED FLOODING. HAZARDS WEATHER RISK... TUESDAY... LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF WEST CENTRAL KANSAS, MAINLY NORTH OF HIGHWAY 96. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Jun 27, 5:01 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 501 PM CDT MON JUN 27 2016 KSZ043-272300- SCOTT KS- 501 PM CDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES UNTIL 600 PM CDT... AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...SCOTT STATE LAKE...MODOC...SHALLOW WATER...GRIGSTON AND MANNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DODGE CITY. && LAT...LON 3870 10069 3827 10068 3827 10112 3870 10113 TIME...MOT...LOC 2200Z 313DEG 11KT 3868 10110 HOVORKA
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:06 AM CDT | Dense Fog Advisory | DDC | Edwards, Finney, Ford, Grant, Gray, Hamilton and 9 more | 5 hr |
| Jun 27, 5:01 PM CDT | Special Weather Statement | DDC | Scott | 59 min |
| Jun 27, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 57 min |
| Jun 27, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.